MS Fatigue and weight gain

If it's on your mind and it has to do with multiple sclerosis in any way, post it here.

MS Fatigue and weight gain

Postby AllyB » Sat Apr 05, 2008 3:03 pm

Hi Guys

I, like many others, suffer from severe fatigue. It can be totally debilitating and I hate it. My neuro prescribed Provigil (AC, I know your hubby swears by it) and I tried it a few times. All it did was make me dizzy and vomit - so badly that my L'Hermittes set off a temporary but total paralysis in my rt arm (have to have your head bent forward to puke!) and this ended with a horrible spasm and curling, claw-like hand and arm. :oops: This has happened before when I move my head 'violently', but is very scary as I don't know if movement will return as it is happening...

Anyway, my neuro says the only other thing he can give me for fatigue (he's not really sympathetic) is Ritalin and I am a bit nervous to try it. Has anyone else tried it? How does it affect you?

Next question - at my last appointment my neuro pointed out that I had gained some weight and that I had to lose it! When I graduated high school I was 125lbs and 5'7" (fairly normal, not really skinny) , I am now 43 years old and weigh 145lbs - not good I know, but it is fairly recent weight gain and has me a bit flustered as I have never tried to 'diet' before.
He then proceeded to tell me that my Lyrica, Baclofen, and Amitriptyline all make me gain weight by increasing appetite - but he gave me no help as to how to lose it? Should I stop the meds? Is there a 'safe' tab out there to help decrease appetite? I already exercise - I do dance class once a week (not as athletic as it sounds - it is one-on-one slow step by step combinations to help memory and concentration as much as physical strenght and flexibility), pilates once a week and swimming 3 times a week - can't do more, but still I get fatter! Help. Please?
Al
User avatar
AllyB
Family Elder
 
Posts: 360
Joined: Sun Apr 22, 2007 3:00 pm

Advertisement

Postby cheerleader » Sat Apr 05, 2008 5:57 pm

Hiya Ally...
I'm 145 lbs, 5'5" and 46 years old and, until recently, thought I was kinda thin (':oops:')

oh well...

Hey, have you had your thyroid and hormones checked recently? We're both in the "perimenopausal" years. Low levels can really affect weight gain for women, as well as worsen your MS fatigue. Maybe bioidentical hormones could help. Sorry provigil messed you up so badly. Did you ever try amantadine?
no dessert for me-
AC
Husband dx RRMS 3/07
dx dual jugular vein stenosis (CCSVI) 4/09
http://ccsviinms.blogspot.com
User avatar
cheerleader
Family Elder
 
Posts: 5022
Joined: Mon Sep 10, 2007 3:00 pm
Location: southern California

Postby AllyB » Sun Apr 06, 2008 12:31 pm

Hi Ac

Hope I didn't depress you! I a m sure your figure is just fine - it is probably the distribution of body fat that is my problem (tummy) - also muscle weighs more than fat, so although our weight may be similar, you may have much more muscle that me!
I also thought I was not too bad - especially after having two kids - one at 36 and one at 38! In US dress sizes I am a 10 or sometimes a 12, depending on cut etc, but my neuro (who is an action man and adrenalin junkie) says I am too fat and I need to lose 15lbs - he was very blunt about it, but then went on to tell me about the weight-gain potential of all these drugs I am taking...
I have consistently had my thyroid checked for a few years because my sister has Grave's disease (and my Oncologist is very thorough and even though it is 10yrs since I had chemo, she is still vigilant about any long-term problems). Until recently, it was well up in the normal range, but lately it dropped to borderline (total is fine, but free T4 is very low) - she thinks it is the Avonex (known side effect) and has given me a small dose of eltroxin to compensate (neuro is not interested in any blood levels even though I am on an interferon and I have to get my onco to do liver enzymes, white cells etc)...my weight gain continues, though - I am afraid I will end up fat enough to adversley affect my mobility, given my already weak and uncooperative right leg! No one ever told me I was fat before in my life - maybe my husband was just too tactful...

The only thing I have tried for fatigue is Provigil, and the only other thing I have been offered is Ritalin - and I am a bit scared of it - was just wondering if anyone else had tried it. I can call my neuro's rooms any time to get a script, but I am only due to see him in another 5 months as I have just seen him - I don't know if he would prescribe amantadine for me, or even if we can get it here - I will look into it - thanks for the suggestion.
Roll on menopause!

Thanks
Al
User avatar
AllyB
Family Elder
 
Posts: 360
Joined: Sun Apr 22, 2007 3:00 pm

Shout out to Sharon re: hormones

Postby cheerleader » Sun Apr 06, 2008 1:16 pm

Hi Ally-
No worries, I was only teasing (myself!) I actually do have alot of muscle, however, things have "shifted" since my twenties :) Let's just blame motherhood.

But seriously....Your situation needs attention...with MS fatigue and some mobility issues, it is very important to get help. I hope you find some answers.

I've been on Armour thyroid for 4 years, which is derived from pig thyroid. It has both T3 and T4, unlike Synthroid and the other pharmas, which have just T4. My thyroid numbers were low normal, but my doc prescribed the Armour because of other hypothyroid symptoms. I have so much more energy, am no longer cold all the time, and my thyroid numbers are perfect.

Here's some more info on bioidentical hormones- Sharon is quite knowledgeable...maybe she'll check in.

http://www.thisisms.com/ftopict-5058-hormones.html

In the states, amantadine is the first fatigue medication prescribed. It works for alot of people. It's an antiviral. Might help?

hang in there, Ally...
AC
Husband dx RRMS 3/07
dx dual jugular vein stenosis (CCSVI) 4/09
http://ccsviinms.blogspot.com
User avatar
cheerleader
Family Elder
 
Posts: 5022
Joined: Mon Sep 10, 2007 3:00 pm
Location: southern California

Postby DIM » Sun Apr 06, 2008 1:19 pm

Every lipotropic factor with acetyl-l-carnitine be the first and most important helps a lot in fatigue (I take for my wife this product that incudes in one tablet also lipoic acid and Q10: http://www.biosynergy.com/endur.htm, 4 per day every 4 hours), you can also try Choline and inosine (increases uric acid which is benefficial).
Endorphin levels are critical for depression and fatigue, as you say if you constantly training this helps, DL-Phenylalanin keeps endorhin levels high all day.
User avatar
DIM
Family Elder
 
Posts: 384
Joined: Thu Feb 28, 2008 4:00 pm
Location: GREECE

Postby AllyB » Sun Apr 06, 2008 1:51 pm

Hi there

Thanks so much for the tips. I will check out the amantadine (an anti-viral sounds much better than Ritalin) and bioidentical hormones (my onco will help!) and also the additional supplementation - thanks again from a desperado!
Al
User avatar
AllyB
Family Elder
 
Posts: 360
Joined: Sun Apr 22, 2007 3:00 pm


Return to General Discussion

 


  • Related topics
    Replies
    Views
    Last post

Who is online

Users browsing this forum: No registered users


Contact us | Terms of Service